Alabama, 2010Damaging Winds in Alabama, August 5, 2010
August 5, 2010 · NWS BMX · 2 events in 2 counties and zones
Strong surface heating of a very moist boundary layer supported strong instability during the afternoon hours. Lift was enhanced in the higher elevations of northeast Alabama, while farther west, outflow boundaries moving into Northwest Alabama helped to focus lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface heating of a very moist boundary layer supported strong instability during the afternoon hours. Lift was enhanced in the higher elevations of northeast Alabama, while farther west, outflow boundaries moving into Northwest Alabama helped to focus lift.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 11:30 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 5, 11:30 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT THU AUG 5 2010
.UPDATE...18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
VERY SUBTLE CHANGES IN THE AIR MASS THIS MORNING. SURFACE
TEMPERATURES AND DEW POINTS ARE RUNNING A FEW DEGREES COOLER THIS
MORNING THAN YESTERDAY. BASED ON HIGHS YESTERDAY AND SLIGHTLY LOWER
1000-850MB THICKNESS VALUES...LOWERED HIGHS A DEGREE MOST AREAS.
HIGHEST HEAT INDICES THIS AFTERNOON WILL BE ACROSS NW ALABAMA WHERE
AN AXIS OF HIGHER DEW POINTS IS ADVECTING NORTHWARD AHEAD OF AN
OUTFLOW BOUNDARY.
CENTRAL ALABAMA CONTINUES TO BE ON THE SOUTHEAST SIDE OF A SHRINKING
UPPER RIDGE. AN UPPER LEVEL TROF IS PUSHING DOWN FROM THE OHIO
VALLEY REGION AND CAUSING THE UPPER RIDGE TO WEAKEN AND PUSH
WESTWARD. A WEAK COLD FRONT WAS APPROACHING NW TENNESSEE WITH
SEVERAL OUTFLOW BOUNDARIES OR PRESSURE TROFS PUSHING OUT WELL AHEAD
OF THE SURFACE FRONT. THE MAIN BOUNDARY WAS NEAR MEMPHIS TENNESSEE.
THIS FEATURE WILL LIKELY BRING SOME THUNDERSTORMS TO NW ALABAMA THIS
AFTERNOON AND RAISED POPS ACROSS NORTHWEST COUNTIES. OTHER HOT SPOT
WILL BE THE I-85 CORRIDOR AND SOUTHWARD WHERE HIGHER LOW LEVEL
MOISTURE EXISTS AND CLOSER TO PERIPHERY OF UPPER RIDGE.
58/ROSE
&&
.AVIATION...18Z TAF DISCUSSION.
SCATTERED STORMS ARE ALREADY DEVELOPING ACROSS TN AND NORTH MS IN
ASSOCIATION WITH A FRONTAL BOUNDARY THAT IS SLOWLY SAGGING
SOUTHWARD. ADDITIONAL DEVELOPMENT WILL CONTINUE WELL OUT AHEAD OF
THE BOUNDARY...BUT AT THIS TIME IT IS DIFFICULT TO SAY WHETHER THE
ACTIVITY WILL BE OF A SINGULAR NATURE OR EVENTUALLY TRANSITION INTO
A LINEAR FEATURE. THEREFORE...HAVE DECIDED TO CONTINUE WITH VCTS
WORDING AT ALL TERMINALS FOR THE AFTN/EVNG AS CONFIDENCE IS RATHER
LOW IN THE EXACT TIMING OF THUNDERSTORM ACTIVITY. STORMS COULD
LINGER LONGER INTO THE LATE EVENING THAN THEY HAVE ON PREVIOUS DAYS.
OVERNIGHT FOG DEVELOPMENT WILL BE HIGHLY DEPENDENT ON ANY RAINFALL
THAT IS RECEIVED TODAY. WINDS WILL GENERALLY BE LIGHT AND FROM THE
SOUTH-SOUTHWEST.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX)
AMENDED TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE
CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED
FOR ACCURACY.
19
&&
.CLIMATE...
WITH ONE MORE DAY OF TEMPERATURES POTENTIALLY CLOSE TO RECORD
HIGHS...HERE ARE THE RECORD HIGHS AT OUR CLIMATE SITES FOR
AUGUST 5...
LOCATION RECORD TEMPERATURE/YEAR(S) RECORDED
-------- -----------------------------------
BHM 102 - 1947
ANB 101 - 1947
TCL 100 - 1951/1991
MGM 103 - 1947
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ALL OF
CENTRAL ALABAMA.
HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR ALL OF
CENTRAL ALABAMA.
&&
Hazardous weather outlook, Aug 5, 12:04 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT THU AUG 5 2010
ALZ011>015-017>050-061805-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
104 PM CDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR ALL OF CENTRAL
ALABAMA THROUGH 7 PM CDT. AFTERNOON HIGHS WILL ONCE AGAIN BE IN THE
UPPER 90S TO LOWER 100S...WITH HEAT INDICES OF 108 TO 115 DEGREES.
STRONG STORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH 9 PM THIS EVENING AS A FRONTAL BOUNDARY SLIDES SOUTHWARD
TOWARD THE AREA. THE MAIN THREATS WILL BE WIND GUSTS UP TO 50 MPH AND
BRIEF HEAVY RAINFALL. A FEW STORMS COULD REACH SEVERE LIMITS ACROSS
NORTH CENTRAL ALABAMA IN CLOSER PROXIMITY TO THE BOUNDARY...WITH
DAMAGING WINDS BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
TEMPERATURES ARE EXPECTED TO BE A COUPLE OF DEGREES COOLER ON
FRIDAY...BUT STILL HOT...SO A HEAT ADVISORY REMAINS IN EFFECT FOR
FRIDAY. HEAT INDICES WILL BE IN THE 105 TO 110 DEGREE RANGE IN
MANY LOCATIONS.
A FEW STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY
AFTERNOON AND EVENING...ACROSS ALL OF CENTRAL ALABAMA...AS A FRONT
PUSHES THROUGH. DAMAGING WINDS...HEAVY DOWNPOURS...AND LOCALIZED
FLOODING WILL BE THE MAIN THREATS.
STRONG STORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AS WELL AS
THE FRONT WORKS OUT OF THE AREA. THE MAIN THREATS WILL BE WIND
GUSTS UP TO 50 MPH AND BRIEF HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED FRIDAY AFTERNOON AND FRIDAY EVENING.
In the hours before
Special weather statement, Aug 5, 12:51 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT THU AUG 5 2010
ALZ011-051930-
MARION AL-
151 PM CDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 230
PM CDT...
AT 149 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HACKLEBURG...OR 11 MILES NORTHEAST OF HAMILTON...
MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRINN...
LAKE BUTTAHATCHEE...
TESSNER...
BEAR CREEK...
PEARCES MILL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
75
Thunderstorm Wind, Marion
- When
- August 5, 12:51 PM CST
- Where
- Marion County, 0.57 mi W of Hackleburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 34.270, -87.830
A barn was destroyed and two chicken houses damaged on Fincher Road. Several trees were toppled along County Road 345 with numerous power outages.
Thunderstorm Wind, Cherokee
- When
- August 5, 6:42 PM CST
- Where
- Cherokee County, 1.73 mi NE of Jamestown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.417, -85.558
One tree knocked down along county Road 15.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254488, 254491.